Alert archive / South Dakota / Wind Advisories in 2020

Wind Advisory 12, NWS Aberdeen, SD

June 14, 202011 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind advisory at Jun 14, 2020, 3:21 AM CDT for 11 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Jun 14, 2020, 11:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 14, 2020, 3:21 AM CDT (08:21 UTC)
In effect from
Jun 14, 2020, 11:00 AM CDT
Expired
Jun 14, 2020, 7:46 PM CDT
In force
9 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, McPherson County, SD, Roberts County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 80 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
524 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1921 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

037 
WWUS73 KABR 140821
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
321 AM CDT Sun Jun 14 2020

MNZ039-046-SDZ005>008-011-141630-
/O.NEW.KABR.WI.Y.0012.200614T1600Z-200615T0200Z/
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Day-
Including the cities of Wheaton, Ortonville, Eureka, Aberdeen, 
Britton, Sisseton, and Webster
321 AM CDT Sun Jun 14 2020

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 9 PM CDT
THIS EVENING...

* WHAT...Southeast winds 25 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In South Dakota, McPherson, Brown, Marshall, Roberts 
  and Day Counties. In Minnesota, Traverse and Big Stone 
  Counties.

* WHEN...From 11 AM this morning to 9 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

DYE
3 follow-up statements
415 
WWUS73 KABR 141434
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
934 AM CDT Sun Jun 14 2020

SDZ018>023-142245-
/O.EXA.KABR.WI.Y.0012.200614T1600Z-200615T0200Z/
Spink-Clark-Codington-Grant-Hamlin-Deuel-
Including the cities of Redfield, Clark, Watertown, Milbank, 
Hayti, and Clear Lake
934 AM CDT Sun Jun 14 2020

...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Spink, Clark, Codington, Grant, Hamlin and Deuel 
  Counties.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MNZ039-046-SDZ005>008-011-142245-
/O.CON.KABR.WI.Y.0012.200614T1600Z-200615T0200Z/
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Day-
Including the cities of Wheaton, Ortonville, Eureka, Aberdeen, 
Britton, Sisseton, and Webster
934 AM CDT Sun Jun 14 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...In South Dakota, Roberts, Day, McPherson, Marshall and 
  Brown Counties. In Minnesota, Traverse and Big Stone Counties.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Dorn
984 
WWUS73 KABR 142203
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
503 PM CDT Sun Jun 14 2020

MNZ039-046-SDZ005>008-011-018>023-150200-
/O.CON.KABR.WI.Y.0012.000000T0000Z-200615T0200Z/
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Day-Spink-
Clark-Codington-Grant-Hamlin-Deuel-
Including the cities of Wheaton, Ortonville, Eureka, Aberdeen, 
Britton, Sisseton, Webster, Redfield, Clark, Watertown, Milbank, 
Hayti, and Clear Lake
503 PM CDT Sun Jun 14 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WHAT...Southeast winds 25 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of north central and northeast South Dakota 
  and west central Minnesota.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
412 
WWUS73 KABR 150046
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
746 PM CDT Sun Jun 14 2020

MNZ039-046-SDZ005>008-011-018>023-150200-
/O.CAN.KABR.WI.Y.0012.000000T0000Z-200615T0200Z/
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Day-Spink-
Clark-Codington-Grant-Hamlin-Deuel-
Including the cities of Wheaton, Ortonville, Eureka, Aberdeen, 
Britton, Sisseton, Webster, Redfield, Clark, Watertown, Milbank, 
Hayti, and Clear Lake
746 PM CDT Sun Jun 14 2020

...WIND ADVISORY IS CANCELLED...

Winds have diminished below advisory criteria. However, breezy
conditions are still expected through the night. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Jun 14, 3:20 AM CDT, 1 minute earlier.

Area forecast discussion, Jun 14, 3:20 AM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Aberdeen SD
320 AM CDT Sun Jun 14 2020

.SHORT TERM...(Today through Monday Afternoon)
Issued at 320 AM CDT Sun Jun 14 2020

Gusty winds out of the southeast continue this morning, and are
expected to increase as the day goes on. 850mb models show a nice
low level jet over the dakotas in the 40-45 kt range. With adequate
mixing expected, have issued a wind advisory for our northern most
counties from McPhereson east, valid  16Z through 02Z.

Another concern for today will be potential for thunderstorms, some
severe, as we see increasing instability ahead of the surface trough
this afternoon. CAM solutions seem to agree on the better chance for
storms being in north central SD, though its possible we could see
some isolated development all along the Missouri River Valley this
afternoon and evening.

By Monday the surface trough has passed through and surface winds
switch to the southwest, increasing warm air advection in the lower
levels and setting up some hot temperatures to start the week. Most
of the region can expect highs in the upper 80s and low 90s for
Monday.

.LONG TERM...(Monday Evening through Saturday)
Issued at 320 AM CDT Sun Jun 14 2020

An upper level trough will be over the western part of the country
through about the first half of the extended period, keeping
southwest flow over the Upper Midwest. The trough begins to push
eastward on Thursday, with a bit of a stronger shortwave looking to
track across the area on Friday before a more zonal flow pattern
sets up over the weekend.

Weak surface high pressure will be over the area at the beginning of
the period, with Monday night and Tuesday likely to be dry. A low
pressure system and associated frontal boundary will reach the
western part of the state by late Tuesday afternoon, and may be the
focus for thunderstorms over the western and central part of the CWA
Tuesday night. This front will be fairly slow moving, and doesn't
look to exit the CWA until Wednesday night. Will keep small POPs
over the area as it slowly tracks eastward. May see a brief respite
in the chance for precipitation on Thursday before another system
slides over the area bringing additional chances for the latter part
of the extended period.

Tuesday will be the warmest day of the period with highs in the 90s.
Highs will range from the lower 80s northwest to the 90s east on
Wednesday, then cooler air returns with highs mainly in the 70s
Thursday, Friday and Saturday. Overnight lows will generally be in
the 60s Monday night and Tuesday night, then in the 50s through the
remainder of the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1224 AM CDT Sun Jun 14 2020

Terminals KABR,KATY,KPIR,KMBG

VFR conditions and gusty southeast winds are expected through this
evening. A strong jet aloft will result in speed shear below 2K ft
through early this morning and again this evening.

***Construction to improve the taxiway for runway 13 at the KPIR
terminal may cause an occasional temporary visibility reduction due
to blowing dust (bldu), mainly during daytime hours UFN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 11 AM this morning to 9 PM CDT this evening
     for SDZ005>008-011.

MN...Wind Advisory from 11 AM this morning to 9 PM CDT this evening
     for MNZ039-046.

&&

SHORT TERM...Dye
LONG TERM...Parkin
AVIATION...Parkin
Hazardous weather outlook, Jun 13, 3:24 AM CDT, 23 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
324 AM CDT Sat Jun 13 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-140830-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
324 AM CDT Sat Jun 13 2020 /224 AM MDT Sat Jun 13 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in South Dakota, 2020Wind Advisories in Minnesota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.